Solutions to the Eshelby conjectures

Research output: Contribution to journalArticlepeer-review

119 Scopus citations


We present solutions to the Eshelby conjectures based on a variational inequality. We first discuss the meanings of Eshelby's original statement. By Fourier analysis, we establish the connection between the homogeneous Eshelby inclusion problem and the classic Newtonian potential problem. We then proceed to the solutions of the Eshelby conjectures. Under some hypothesis on the material properties and restricted to connected inclusions with Lipschitz boundaries, we show that one version of the Eshelby conjectures is valid in all dimensions and the other version is valid in two dimensions. We also show the existence of multiply connected inclusions in all dimensions and the existence of non-ellipsoidal connected inclusions in three and higher dimensions such that, in physical terms and in the context of elasticity, some uniform eigenstress of the inclusion induces uniform strain on the inclusion. We numerically calculate these special inclusions based on the finite-element method.

Original languageEnglish (US)
Pages (from-to)573-594
Number of pages22
JournalProceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences
Issue number2091
StatePublished - Mar 8 2008
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Engineering(all)
  • Physics and Astronomy(all)


  • Eshelby conjectures
  • Newtonian potential
  • Overdetermined problems
  • Variational inequality


Dive into the research topics of 'Solutions to the Eshelby conjectures'. Together they form a unique fingerprint.

Cite this